Michigan, 2017

Damaging Wind in Michigan, July 31, 2017

July 31, 2017 · NWS MQT · 1 event in 1 county or zone

I. Sawyer housing area four miles northeast of Gwinn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Small tree limbs were damaged near the K.I. Sawyer housing area four miles northeast of Gwinn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 31, 1:28 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 31, 1:28 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
228 PM EDT Mon Jul 31 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 227 PM EDT MON JUL 31 2017

Visible satellite imagery this afternoon shows the lake breezes off
of Lake Superior and Lake Michigan nicely, with cumulus looking a bit
more agitated across Marquette county, and across a good portions
of eastern Upper Michigan where lake breeze convergence is taking
place. There is also an outflow boundary moving across Marquette
county that is spawning additional convection this afternoon. Ample
sunshine through the first half of the day has allowed temperatures
to climb into the 80s across the area, with 70s closer to the Great
Lakes. Surface ridging remains off to our south; however, upstream
of the area a cold front continues to push into the northern Plains
this afternoon.

This afternoon and evening as convergence increases along the
respective lake breezes, where they converge, and where any
lingering outflow boundaries set up across the central and east,
scattered showers and thunderstorms are expected to develop. We've
already seen a couple showers this afternoon have produced a couple
lightning strikes at best, but as expected with mid-level shear
barely touching 20 knots updrafts have struggled. Therefore, even
though we've got upwards of 1500-2000 J/kg of SBCAPE across the
central and eastern portions of Upper Michigan, any convection that
does develop along the lake breezes will likely struggle to remain
organized and should be more pulsey. Severe storms are not expected,
but cannot rule out some gusty winds given the dry mid-levels in
place across the region. Also, with a moist airmass in place as dew
points remain in the mid 60s and PWATs around one inch, heavy rain
will be possible as well. As we progress into the overnight hours
and we start to lose heating, this diurnal convection will wane. As
previously mentioned, it is still looking possible that we could see
fog develop tonight into Tuesday morning, especially in locations
that see rainfall.

Tuesday, the above mentioned cold front will push west to east
across Upper Michigan. While ample instability will be present ahead
of the cold front, weak shear will remain in place as the main
shortwave and strongest mid-level flow remain north in Canada.
Therefore, severe storms are not anticipated, but given the
potential pulsey nature of updrafts given the lake of shear, cannot
rule out some gusty winds, along with heavy rainfall. Convection
anchored on the cold front is expected to move into western
portions of Upper Michigan during the late morning/early afternoon
hours, central during the afternoon, and eventually eastern Upper
Michigan into the evening hours. However, by the time the cold front
gets to south central and eastern portions of the area, this may be
round two of showers and storms for the day. During the afternoon,
as temperature heat up quickly and lake breezes develop off Lakes
Michigan and Superior, we could see an initial round of showers and
storms earlier in the afternoon hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 439 AM EDT MON JUL 31 2017

After another warm summer day Tuesday, cooler temperatures along
with unsettled weather can be expected for the last half of the work
week and into the upcoming weekend.

The first round of unsettled weather will be ahead of a cold front
sliding through the Upper Great Lakes region Tuesday into Tuesday
night. Along and ahead of the front, continued warm/moist southerly
flow will continue across the area. Added forcing along the front,
along with the increased moisture and instability, will allow at
least scattered showers and thunderstorms to develop from west to
east through this time period. Shear values only look to be in the
15 to 25 knot range along and mainly behind the front, so not really
expecting a widespread severe weather threat ahead of the front.
There could be some heavy rainfall under the stronger storms that
develop along with some gusty winds with low level dry air in place.
Small hail may be possible as well; however, the warmer low level
thermal profile should help to limit any large hail threat.

The next round of rain, more widespread this time, will be Thursday
through Friday evening as a fairly strong low pressure system
develops over the Central Plains and moves into the Upper Great
Lakes. Aloft, most of the eastern CONUS will be under a widespread
troughing pattern. The surface low is progged to mover just south of
the U.P. into Southern Ontario through this time period. As this
happens, deep moisture will wrap around the low as forcing increases
to the northwest of the low track. The combination of increasing
moisture and forcing will allow for a widespread/soaking rainfall
across a majority of the U.P. Models are generally painting out
around a half an inch to an inch for a good portion of the U.P. In
fact, PWAT values are progged to be around an inch or more for
Wednesday into Thursday, which is about about 125 percent of normal.
There are still some differences in the heavier rainfall placement,
but it does look to be unsettled for this time period. With the
increase in precipitation/cloud cover along with cooler air aloft
and northerly flow into the area, much cooler temperatures are
expected to slide into the area. High temperatures will likely stay
in the 60s with overnight lows droppping into the 40s and 50s. The
tighter pressure gradient around the surface low will allow the
north to northeast winds of 15 to 25 knots to develop larger waves
along the Marquette and Alger county shorelines. This will likely
create a high swim risk late Thursday into Friday.

Behind the surface low, several disturbances will continue to slide
around the upper-level trough through much the rest of the extended,
bringing intermittent, mainly afternoon chance of rain showers to
the area. This general troughing pattern will keep temperatures near
to slightly below normal through much of the extended. At this
point, will stick with a blend of the models to give the
scattered/intermittent rain chance and increased cloud cover.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 131 PM EDT MON JUL 31 2017

This afternoon the weather is expected to remain quiet at KIWD/KCMX,
but at KSAW scattered showers and thunderstorms are expected to
develop along the lake breeze this afternoon. Satellite imagery does
show some congested cumulus developing, with the lake breeze right on
KSAWs doorstep. Opted to only include mentions of VCTS for this
afternoon for now, and then showers later, but if radar trends
throughout the afternoon show increasing coverage in storms
amendments will be possible. Any ongoing convection this afternoon
will diminish through the evening and into the overnight hours.
Tonight there will be the potential for fog at KSAW tonight, do have
trended visibilities down a bit. Then the attention turns towards a
cold front that will push west to east across Upper Michigan on
Tuesday.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 227 PM EDT MON JUL 31 2017

Ahead of an approaching cold front from the west, southwest winds
will increase tonight through Tuesday morning to around 15 to 20
knots, and then further decrease through the afternoon hours to
around 15 knots as the pressure gradient weakens a bit. Tuesday
night into Wednesday, as the front clears Upper Michigan and better
cold air advection pushes south across the lake, winds will become
north-northeasterly and increase to 20 knots. On Wednesday, winds
will briefly decrease to around 15 knots, before ramping back up into
Thursday as system is expected to move across portions of the
western Great Lakes. There is still quite a bit of uncertainty in
the track of this system, but overall winds of 20 t0 30 knots look
possible late Thursday through Friday. Then, winds will relax to
under 15 knots this weekend into early next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...KEC
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, Jul 31, 4:48 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
548 AM EDT Mon Jul 31 2017

MIZ001>007-009>014-084-085-011200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
548 AM EDT Mon Jul 31 2017 /448 AM CDT Mon Jul 31 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into this
evening central and east.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday afternoon and Tuesday night.

A high swim risk is expected Friday along the Alger and Marquette
County shorelines.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-011200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
548 AM EDT Mon Jul 31 2017 /448 AM CDT Mon Jul 31 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday into Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-011200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
548 AM EDT Mon Jul 31 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday afternoon into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KEC

In the hours before

Special weather statement, Jul 31, 2:36 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Marquette MI
336 PM EDT MON JUL 31 2017

MIZ005-312015-
Marquette MI-
336 PM EDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARQUETTE COUNTY
UNTIL 415 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm near
K. I. Sawyer Airport, or 10 miles southeast of Ishpeming. This storm
was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
K. I. Sawyer Airport, K I Sawyer, Gwinn, Sands, Anderson Lake and
Little Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4640 8761 4647 8753 4635 8721 4619 8749
TIME...MOT...LOC 1935Z 320DEG 3KT 4638 8750

Ritzman

The radar

The Marquette radar (KMQT), 27 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
July 31, 2:50 PM EST to 2:54 PM EST
Where
Marquette County, 1.43 mi W of Swanzy
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
46.320, -87.380

There was a report via MPING of small tree limbs damaged near the K. I. Sawyer housing area four miles northeast of Gwinn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713319.